Wisconsin, 2019

Damaging Winds in Wisconsin, May 19, 2019

May 19, 2019 · NWS MKX · 3 events in 2 counties and zones

Low pressure crossing southern Wisconsin brought a round of strong thunderstorms to the area during the early afternoon hours of Sunday, May 19, 2019. The storms evolved into a line and caused sporadic wind damage across portions of southeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Low pressure crossing southern Wisconsin brought a round of strong thunderstorms to the area during the early afternoon hours of Sunday, May 19, 2019. The storms evolved into a line and caused sporadic wind damage across portions of southeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 19, 10:46 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 19, 10:46 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1146 AM CDT Sun May 19 2019

.UPDATE...

Showers and storms have developed on schedule. Look for them to
push east out over the lake by mid afternoon. Best instability
and potential for surface based convection is down along the state
line. CAPE of around 1000j/kg has nosed into far south central
Wisconsin. That's where the strongest activity is right now. They
will race to the east northeast over the next few hours. These
are dumping some heavy rain, but they're moving close to 35-45
mph, so potential for any flooding is slim to none. It gets rather
quiet very quickly once this stuff moves off.

A persistent easterly flow is bringing fog to the Lake Michigan
shoreline from around Port Washington north to through Sheboygan.
This will take the better part of the afternoon to scour out.

&&

.AVIATION(18Z TAFS)...

Area of showers and storms will push out over Lake Michigan by
20-21z this afternoon. A large area of MVFR CIGS will then push
southeast across the area this afternoon and evening. The wedge
of VFR CIGS across the southeast will be replaced by those MVFR
CIGS once a cold front sweeps through in the wake of the storms
this afternoon. Expect gusty south to southwest winds this
afternoon...veering west tonight and diminishing Monday morning.

&&

.PREV DISCUSSION... (Issued 846 AM CDT Sun May 19 2019)

UPDATE...

A strong surface low was located over far northeast IA at mid
morning, headed toward northern Lower Michigan today. A cold
front stretches southwest from the low center and will push east
quickly with the low. We do expect scattered showers and
thunderstorms to develop toward late morning and continue through
the afternoon, along and ahead of the front. A wedge of surface
based instability and effective deep layer shear does suggest the
potential for a few storms to get strong to severe into the
southeast part of the forecast area. Areas from Madison on west
should mostly stay out of the strong storm threat, though
scattered showers and weaker thunderstorms are possible until the
front moves through. Things progress quickly to the east, with
the threat moving east of Wisconsin by about 3-4 pm this
afternoon...give or take.

MARINE...

Small Craft Advisory continues from midday through this evening
across the nearshore waters of Lake Michigan. Gusty south to
southwest winds are expected by midday and linger this afternoon
and evening, shifting to the west. Gusts to 30 knots are expected
this afternoon, with a few gusts approaching gale force near the
shoreline. The gusts should be around 25 knots this evening. Waves
should build to 3 to 5 feet this afternoon, subsiding this
evening.

Over the open waters, the strong inversion just above the surface
should limit mixing and wind gusts to 20 to 25 knots. There may
be higher gusts to 30 knots toward the nearshore waters, highest
closest to shore.

Gusty east winds are expected Tuesday night into Wednesday, which
should bring building waves to the western portions of the lake. A
Small Craft Advisory will likely be needed.

PREV DISCUSSION... (Issued 618 AM CDT Sun May 19 2019)

UPDATE...

One area of showers is exiting northeast parts of the area, with
scattered showers possibly affecting far western parts of the area
in the next few hours. Broken line of showers and storms should
develop along cold front in western parts of the area later this
morning and move east through the rest of the area through middle
afternoon. May see isolated large hail and gusty winds in the
strongest storms, especially if some scattering out of the clouds
occurs in southern parts of the area. SPC marginal risk looks good
for now, with strong shear and weak to modest mean layer CAPE
expected.

AVIATION(12Z TAFS)...

One area of showers is exiting the far northeast parts of the
area. More showers may move into far western portions of the area
over the next few hours. Low ceilings of 200 to 500 feet should
linger into this morning, before gradually rising above 1000 feet
this afternoon. Light fog may linger at times into this morning,
mainly above 3 miles.

Winds should shift to the south this morning, as the warm front
pushes back north into and through most of the area. These winds
will become southwest by midday and become gusty. West winds are
then expected by evening, remaining gusty, before shifting
northwest later tonight.

Broken line of showers and thunderstorms should develop along the
cold front by middle to late morning over the area. Some
uncertainty with where this will occur, but should be over western
parts of the area. This activity should shift east across the
rest of the area into middle afternoon, before moving east of the
area. Could see gusty winds occur with the strongest storms.

Ceilings should gradually rise tonight, perhaps rising to VFR
category by later tonight.

PREV DISCUSSION... (Issued 430 AM CDT Sun May 19 2019)

SHORT TERM...

Today And Tonight...Forecast Confidence Is Medium.

First area of showers, associated with warm air advection at 700
mb, will continue to rotate through the eastern parts of the area
over the next few hours. CAMs suggest that once this moves
through, there may be a lull in the shower/storm activity for
several hours into the morning.

Models suggest that the surface low will move from central Iowa
into northern lower Michigan today. This should allow the warm
front to move north through most of the area this morning,
bringing south winds behind it and warming temperatures. CAMs
indicate a broken line of showers and storms will develop
somewhere over western or central portions of the area by later
this morning, along the advancing cold front. This will push east
through the rest of the area by middle afternoon. Gusty winds may
occur with the strongest storms. SPC marginal risk in the east
seems reasonable, as mean layer CAPE should be rather weak to
modest with strong deep layer shear.

Winds will shift southwest this afternoon and will be gusty.
Forecast soundings from more reasonable GFS model suggest gusts of
30 knots mixing down, with some to 35 knots or a little higher
possible near the Illinois border. Will not issue a Wind Advisory
in that area, as perhaps a few 39 knot gusts would occur at best.

Mild highs in the 60s are expected, perhaps near 70 in far
southeast Wisconsin. Brisk west to northwest winds tonight will
bring cool lows in the lower 40s in most areas.

Monday through Wednesday...Forecast confidence high.

Nnwly sfc flow will prevail with lake breeze development in the
afternoon for Mon. Broken stratocumulus may linger much of the
day over ern WI via cold air aloft. High pressure will finally
build into srn WI for Mon aft-nt.

Another strong occluded low will develop over the srn high plains
on Mon and move due nwd into the nrn Great Plains for Wed. The
large upper wave and warm conveyor belt will extend ewd to srn WI
for Tue and Tue nt with the main surge of lift and moisture for
Tue nt. A few showers could linger into Wed AM followed by the
passage of a warm front. Temps will warm well into the 70s
although a lake breeze will prevail over far ern WI.

LONG TERM...Thursday through Saturday...Forecast confidence
medium.

Another round of cyclogenesis will occur from the central high
plains to the nrn Great Plains for Thu-Thu nt. The low will
occlude over the nrn Great Plains but then get kicked ewd across
the nrn Great Lakes and adjacent Canada for Fri-Sat. Temps will
remain warm with chances of showers and slight chances of tstorms
at times.

AVIATION(09Z TAF UPDATES)...

One area of showers should continue to move through the eastern
parts of the area over the next several hours. Low ceilings of 200
to 500 feet should linger into this morning, before gradually
rising above 1000 feet this afternoon. Light fog may linger at
times into this morning, mainly above 3 miles.

Winds should shift to the south this morning, as the warm front
pushes back north into and through most of the area. These winds
will become southwest by midday and become gusty. West winds are
then expected by evening, remaining gusty, before shifting
northwest later tonight.

Broken line of showers and thunderstorms should develop along the
cold front by middle to late morning over the area. Some
uncertainty with where this will occur. This activity should shift
east across the rest of the area into middle afternoon, before
moving east of the area. Could see gusty winds occur with the
strongest storms.

Ceilings should gradually rise tonight, perhaps rising to VFR
category by later tonight.

MARINE...

Cancelled the marine Dense Fog Advisory for the nearshore and
southern half of the open waters of Lake Michigan. Web cameras not
showing much in the way of fog over the lake at this time. Short
term models are also overdone with fog at this time, so not
confident in the fog re-developing this morning. Will continue to
mention patchy fog in the forecast for this morning across Lake
Michigan. The gusty winds this afternoon should end the fog risk.

Small Craft Advisory continues from midday through this evening
across the nearshore waters of Lake Michigan. Gusty south to
southwest winds are expected by midday and linger this afternoon
and evening, shifting to the west. Gusts to 30 knots are expected
this afternoon, with a few gusts approaching gale force near the
shoreline. The gusts should be around 25 knots this evening. Waves
should build to 3 to 5 feet this afternoon, subsiding this
evening.

Over the open waters, the strong inversion just above the surface
should limit mixing and wind gusts to 20 to 25 knots. There may
be higher gusts to 30 knots toward the nearshore waters, highest
closest to shore.

Gusty east winds are expected Tuesday night into Wednesday, which
should bring building waves to the western portions of the lake. A
Small Craft Advisory will likely be needed.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 1 AM CDT Monday for LMZ643>646.

     Dense Fog Advisory until 7 PM CDT this evening for LMZ643-644.

&&

Update...Davis
Today/Tonight and Aviation/Marine...Davis
Monday THROUGH Saturday...Wood
Hazardous weather outlook, May 19, 2:41 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
341 AM CDT Sun May 19 2019

WIZ046-047-051-052-056>060-062>072-200845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
341 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe thunderstorms over southeast
Wisconsin from late this morning into the afternoon with the
passage of a cold front. Damaging winds and large hail is the
threat.

Westerly winds will gust to 30 to 35 mph after the passage of the
cold front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

LMZ643>646-200845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
341 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect this afternoon and evening for
breezy southwest winds become due westerly. Wind gusts up to 30
knots are expected. Waves will build to 2 to 5 feet.

Areas of dense fog may once again develop this morning but
diminish during the early afternoon.

There is a Marginal Risk for severe thunderstorms this afternoon
with the passage of a cold front. Damaging winds and large hail is
the threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Small Craft Advisory may be needed Tuesday night and Wednesday
for breezy east to southeast winds and high waves.

Chances for thunderstorms return for Tuesday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-200845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
341 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Areas of dense fog may develop this morning but diminish during
the afternoon as breezy west to southwest winds develop. Wind
gusts up to 30 knots are possible over far southern and southwest
portions of Lake Michigan.

There is a slight risk for severe thunderstorms this afternoon
over the south half of the lake with the passage of a cold front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return Tuesday night to the southern
portion of the lake.

www.weather.gov/mkx

In the hours before

Special weather statement, May 19, 10:02 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1102 AM CDT Sun May 19 2019

WIZ062-063-067-068-191630-
Green-Lafayette-Iowa-Dane-
1102 AM CDT Sun May 19 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
LAFAYETTE...GREEN...SOUTHERN IOWA AND SOUTHWESTERN DANE COUNTIES...

At 1101 AM CDT, strong thunderstorms were clustered 8 miles north of
Warren, or 8 miles southeast of Darlington, moving northeast at 50
mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Western Madison, Fitchburg, Monroe, Verona, Oregon, Mount Horeb,
Dodgeville, Brodhead, Mineral Point, Darlington, Belleville, New
Glarus, Brooklyn, Monticello, Albany, Belmont, Argyle,
Blanchardville, Somers and Barneveld.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4251 8996 4274 9033 4301 9032 4301 8971
      4302 8932 4285 8933 4284 8937 4251 8936
      4250 8937
TIME...MOT...LOC 1601Z 222DEG 44KT 4261 8997

MRC
Special weather statement, May 19, 10:48 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1148 AM CDT Sun May 19 2019

WIZ069-070-191730-
Walworth-Rock-
1148 AM CDT Sun May 19 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WALWORTH AND ROCK
COUNTIES...

At 1148 AM CDT, strong thunderstorms were clustered near Orfordville,
or 9 miles east of Brodhead, moving northeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Janesville, Beloit, Whitewater, Elkhorn, Delavan, Lake Geneva,
Milton, Edgerton, Evansville, East Troy, Williams Bay, Genoa City,
Walworth, Clinton, Fontana-On-Geneva Lake, Sharon, Darien,
Orfordville, Footville and Como.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4273 8937 4284 8937 4284 8831 4250 8831
      4250 8924
TIME...MOT...LOC 1648Z 237DEG 37KT 4262 8919

MRC
Special weather statement, May 19, 11:11 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1211 PM CDT Sun May 19 2019

WIZ063>065-071-191800-
Waukesha-Racine-Jefferson-Dane-
1211 PM CDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WAUKESHA...SOUTHEASTERN
DANE AND JEFFERSON COUNTIES...

At 1211 PM CDT, a strong thunderstorm was located near Edgerton,
moving northeast at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Whitewater, Fort Atkinson, Hartland, Jefferson, Mukwonago, Delafield,
Edgerton, Wales, Okauchee Lake, Oconomowoc, Merton, Johnson Creek,
Dousman, North Prairie, Palmyra, Lac La Belle, Lake Koshkonong, Lake
Ripley, Ixonia and Rome.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4284 8831 4285 8910 4295 8909 4320 8860
      4319 8831 4283 8830
TIME...MOT...LOC 1711Z 239DEG 37KT 4289 8903

MRC
Local storm report, May 19, 12:02 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
102 PM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             1 ENE RIPON             43.85N 88.83W
05/19/2019  E0.70 INCH       FOND DU LAC        WI   PUBLIC

&&
Local storm report, May 19, 12:03 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
103 PM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TSTM WND GST     2 W WATERTOWN           43.18N 88.75W
05/19/2019  M46 MPH          JEFFERSON          WI   PUBLIC

&&

The radar

The Milwaukee radar (KMKX), 42 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 19, 12:04 PM CST to 12:05 PM CST
Where
Washington County, 1.01 mi E of Hartford to 0.37 mi NNW of Hubertus
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.320, -88.360

A line of thunderstorms produced damaging wind gusts across southwest Washington County. There was a report of a snapped tree trunk around 4 inches in diameter near Hartford and a report of damage to house siding and a tree near Hubertus.

Thunderstorm Wind, Milwaukee

When
May 19, 12:15 PM CST
Where
Milwaukee County, 1.22 mi SW of West Allis to 1.73 mi WNW of Wauwatosa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.990, -87.990

Thunderstorm wind gusts caused sporadic tree damage in parts of western Milwaukee. There was a report of a large tree with at least a 12 inch diameter base down 2 miles SSW of West Milwaukee. A large tree snapped at the base and there were several large branches down 2 miles ENE of Wauwatosa.

Thunderstorm Wind, Milwaukee

When
May 19, 12:24 PM CST
Where
Milwaukee County, 0.38 mi NNW of (Mke)mitchell Apt Mi
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.955, -87.904

A peak wind gust of 51 knots (59 mph) was measured at General Mitchell International Airport in Milwaukee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831972, 831908, 831957.